Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 573, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2017, 7:13 PM CDT for Comanche County, Cotton County, Stephens County, Oklahoma. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 30, 2017, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Comanche County, OK, Cotton County, OK, Stephens County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:16 PM CDT | TSTM WND GST 70 | Walters, OK | |
| Jun 30, 7:29 PM CDT | TSTM WND DMG | 5 Ene Walters, OK | MANY POWER LINES DOWNED. |
| Jun 30, 7:59 PM CDT | TSTM WND DMG | 4 W Corum, OK | MULTIPLE POWER POLES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
998
WUUS54 KOUN 010013
SVROUN
OKC031-033-137-010100-
/O.NEW.KOUN.SV.W.0573.170701T0013Z-170701T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
713 PM CDT FRI JUN 30 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Central Comanche County in southwestern Oklahoma...
Stephens County in southern Oklahoma...
Northeastern Cotton County in southwestern Oklahoma...
* Until 800 PM CDT
* At 712 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Marlow to 4 miles southeast of
Lawton to near Cache, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. A 72 mph wind gust was measured in
Lawton.
IMPACT...Expect considerable tree damage. Wind damage is also
likely to mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lawton, Duncan, Marlow, Walters, Cache, Comanche, Geronimo,
Sterling, Velma, southern Fort Sill, Corum, Waurika Lake, Central
High, Empire City and Hulen.
This includes Interstate 44 between mile markers 16 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3429 9842 3467 9870 3467 9839 3475 9818
3468 9808 3468 9790 3446 9761 3429 9779
TIME...MOT...LOC 0012Z 315DEG 17KT 3461 9802 3456 9835 3460 9860
HAIL...1.00IN
WIND...70MPH
$$
BRB2 follow-up statements
706
WWUS54 KOUN 010036
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
736 PM CDT FRI JUN 30 2017
OKC031-033-137-010100-
/O.CON.KOUN.SV.W.0573.000000T0000Z-170701T0100Z/
Comanche OK-Stephens OK-Cotton OK-
736 PM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN COMANCHE...STEPHENS AND NORTHEASTERN COTTON COUNTIES...
At 735 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Duncan to 8 miles northwest of Corum
to 3 miles northwest of Geronimo, moving southeast at 25 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. An 80 mph wind gust was estimated in
Walters. Power poles are down in Walters from the wind.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Lawton, Duncan, Marlow, Walters, Cache, Comanche, Geronimo, Velma,
southern Fort Sill, Corum, Waurika Lake, Central High, Empire City
and Hulen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3467 9870 3467 9838 3471 9812 3468 9808
3468 9790 3446 9761 3429 9779 3429 9842
TIME...MOT...LOC 0035Z 308DEG 24KT 3451 9787 3446 9820 3450 9845
HAIL...1.00IN
WIND...80MPH
$$
BRB322
WWUS54 KOUN 010045
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
745 PM CDT FRI JUN 30 2017
OKC031-033-137-010100-
/O.CON.KOUN.SV.W.0573.000000T0000Z-170701T0100Z/
Comanche OK-Stephens OK-Cotton OK-
745 PM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN COMANCHE...STEPHENS AND NORTHEASTERN COTTON COUNTIES...
At 744 PM CDT, severe thunderstorms were located along a line
extending from near Duncan to near Corum to near Cache, moving
southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail. Heavy rain may
cause flooding.
SOURCE...Radar indicated. This storm has a history of producing wind
damage near Lawton and Walters.
IMPACT...Expect considerable tree damage. Wind damage is also likely
to mobile homes, roofs, and outbuildings.
Locations impacted include...
Lawton, Duncan, Marlow, Walters, Cache, Comanche, Geronimo, Velma,
Corum, Waurika Lake, southern Fort Sill, Central High, Empire City
and Hulen.
This includes Interstate 44 between mile markers 16 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3467 9863 3463 9825 3468 9814 3468 9790
3446 9761 3429 9779 3429 9842 3467 9870
TIME...MOT...LOC 0044Z 310DEG 27KT 3449 9794 3435 9808 3462 9861
HAIL...1.00IN
WIND...70MPH
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:53 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 30, 6:53 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Norman OK 653 PM CDT Fri Jun 30 2017 .DISCUSSION... && .AVIATION... Thunderstorms will bring large hail and strong wind gusts through early Saturday over the southern half of Oklahoma. Overnight, MVFR ceilings are expected until after sunrise Saturday over the southern two- thirds of Oklahoma. After thunderstorms, winds will light from northeast, then transitioning to southeast Saturday afternoon. && .PREV DISCUSSION... /issued 254 PM CDT Fri Jun 30 2017/ DISCUSSION... Primary focus is in the short term with thunderstorm potential. Other forecast challenges are or efforts to attempt to identify periods where precipitation chances are greatest. Latest visible satellite shows a complicated surface pattern with several features that will be important to convective initiation and evolution later today. 1.) Gravity waves/undular bores are propagating away from the area deep into Texas from overnight convection, 2.) Mid level feature focused midday convection over eastern Oklahoma and extended westward into southwest Oklahoma. Subsidence behind this was evident in the cumulus field over southeast Oklahoma. The western end of this feature is near Hobart and Altus. 3.) A remnant (albeit increasingly diffuse) outflow boundary from overnight convection extends from near the Red River over south-central Oklahoma west-northwestward into southwest Oklahoma to near and just west of Lawton. 4.) A cold front drifting southeastward across northern Oklahoma. The cold front extended from near Perry to just south of Enid to near Elk City as of early afternoon. Some enhanced cumulus has been noted near the remnant outflow boundary over southwest Oklahoma, but this is in an area that should experience the least amount of synoptic forcing from the approaching shortwave trough. Latest moisture channel satellite imagery loop shows the shortwave trough moving from eastern Colorado into western Kansas now. Given the fairly compact and positively tilted nature of this shortwave, forcing for ascent may be quite modest with weak mid-level height falls across the area trending more neutral with further southwest extent. Current thinking is that thunderstorms should form near and ahead of the front, generally along and north of I-44. Initial development will be in an environment with around 35 knots of 500 mb flow contributing to effective bulk shear of around 40 knots. Although low level moisture was somewhat lower earlier owing to convective overturning from morning MCS, upstream environment is quite moist with PWAT values in excess of 1.5" and approaching 1.75". Moisture should contribute to moderate to strong instability with MLCAPE in excess of 2,500 J/kg, and even higher values further southwest across our Texas counties where diabatic heating has been more extensive. Initial storms may exhibit at least transient supercell characteristics and could be capable of large (potentially significant) hail. Upscale growth will probably occur throughout the evening and the wind threat will increase across roughly the southern half of Oklahoma. Damaging winds will become the primary threat fairly quickly as cold pool strengthens and upscale growth occurs. Additionally, given the moist environment and potential for some training of storms at least initially, heavy rainfall amounts and flooding/flash flooding are possible. This threat could decrease if cold pool is extensive enough and storms accelerate southeast. The forecast beyond tonight is still somewhat uncertain. Mid-level height rises and no well defined boundary tomorrow should limit convective development, but there still could be enough destabilization for isolated storms primarily across southern Oklahoma and western north Texas. Convection should develop across the higher terrain of the Rockies and Sangre De Christo mountains tomorrow evening and move eastward across the southern/central High Plains and eventually could move into western Oklahoma. This would be more likely if cold pool development is fairly extensive. Our environment should be unstable enough to sustain convection (albeit probably in a weakened state) into the night. We have increased precipitation probabilities across the northwest portion of the area. Storms may linger into early Sunday. Generally low probabilities were retained into early next week. Over the next couple of days we will be able to better refine next week's forecast. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 90 69 88 71 / 50 60 20 40 Hobart OK 95 69 88 71 / 30 50 10 40 Wichita Falls TX 98 72 89 72 / 30 60 20 20 Gage OK 89 62 85 68 / 20 20 10 50 Ponca City OK 84 65 87 69 / 70 30 10 30 Durant OK 91 72 88 73 / 70 70 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 06/06/06
Hazardous weather outlook, Jun 30, 3:06 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 306 PM CDT Fri Jun 30 2017 OKZ004>048-050>052-TXZ083>090-012015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 306 PM CDT Fri Jun 30 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms this afternoon and tonight across portions of southern Oklahoma and north Texas. There is also a Slight Risk north and west of the Enhanced Risk including central and southwestern Oklahoma and additional portions of north Texas. .Location... The Enhanced Risk is generally east of a line from Archer City Texas to Snyder Oklahoma, and south of a line from Snyder to Norman to Holdenville. The Slight Risk is north and west of the Enhanced Risk, and is generally east of a line from Knox City Texas to Hollis and Elk City Oklahoma, and south of a line from Elk City to Clinton to Okarche to Chandler. .Timing... 4 PM through 1 AM. .Impacts... Winds up to 80 mph. Golf ball size hail. Flooding rain will also be a possibility. .Discussion... Storms are expected to develop late this afternoon and tonight near a slow moving cold front and possibly near a lingering outflow boundary across southern Oklahoma left over the area from the morning showers and thunderstorms. Some severe storms will be possible late this afternoon and through the evening with large hail and damaging winds. Heavy rain that could lead to flooding will also be a concern tonight. Showers and thunderstorms will remain possible from midnight to sunrise, but the severe potential is expected to diminish late this evening and overnight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from late afternoon into part of the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Strong to severe storms will be possible again Saturday and Sunday across parts of Oklahoma and north Texas. Heavy rain and localized flooding will be possible again on Saturday. Storm chances will resume Monday night, and continue through Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Jun 30, 7:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 4 WSW LAWTON 34.59N 98.47W
06/30/2017 M66 MPH COMANCHE OK BROADCAST MEDIA
FROM KSWO TV.
&&
JPLocal storm report, Jun 30, 7:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL PURCELL 35.02N 97.37W
06/30/2017 E0.88 INCH MCCLAIN OK STORM CHASER
&&
JPLocal storm report, Jun 30, 7:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 4 ESE LAWTON 34.59N 98.33W
06/30/2017 E0.88 INCH COMANCHE OK AMATEUR RADIO
&&
JPSpecial weather statement, Jun 30, 7:06 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
706 PM CDT FRI JUN 30 2017
OKZ024-010030-
Canadian OK-
706 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Canadian County
Until 730 PM CDT...
AT 705 PM CDT, a strong thunderstorm was located near Concho, moving
east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3550 9779 3557 9811 3572 9811 3573 9777
3573 9771
TIME...MOT...LOC 0005Z 271DEG 12KT 3565 9802
BRBLocal storm report, Jun 30, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 3 ESE LAWTON 34.59N 98.33W
06/30/2017 M72 MPH COMANCHE OK AMATEUR RADIO
&&
JPLocal storm report, Jun 30, 7:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL ALTUS 34.65N 99.33W
06/30/2017 E0.88 INCH JACKSON OK EMERGENCY MNGR
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pontotoc, Pottawatomie | 27 min |
| Jun 30, 7:06 PM CDT | Special Weather Statement | OUN | Canadian | 24 min |
| Jun 30, 7:11 PM CDT | Areal Flood Advisory | OUN | Pottawatomie | 3 hr |
| Jun 30, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 48 min |
| Jun 30, 7:18 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 42 min |
| Jun 30, 7:24 PM CDT | Special Weather Statement | OUN | Hughes | 36 min |
| Jun 30, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Pottawatomie, Seminole | 43 min |
| Jun 30, 7:38 PM CDT | Areal Flood Advisory | OUN | Comanche, Greer, Harmon, Jackson, Kiowa, Tillman | 3 hr |
| Jun 30, 7:45 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Jun 30, 7:52 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 38 min |
| Jun 30, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 48 min |
| Jun 30, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 46 min |
| Jun 30, 8:02 PM CDT | Flash Flood Warning | OUN | Jackson, Tillman | 3 hr |
| Jun 30, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 28 min |
| Jun 30, 8:17 PM CDT | Special Weather Statement | OUN | Hughes | 28 min |
| Jun 30, 8:19 PM CDT | Areal Flood Advisory | OUN | Stephens | 3 hr |
| Jun 30, 8:25 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jackson, Tillman | 3 hr |
| Jun 30, 8:26 PM CDT | Special Weather Statement | OUN | Cotton, Tillman | 34 min |
| Jun 30, 8:46 PM CDT | Special Weather Statement | OUN | Jefferson | 29 min |
| Jun 30, 8:49 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson, Kiowa | 41 min |
| Jun 30, 8:53 PM CDT | Special Weather Statement | OUN | Atoka, Coal | 37 min |
| Jun 30, 8:57 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Jun 30, 9:14 PM CDT | Special Weather Statement | OUN | Carter, Jefferson | 31 min |
| Jun 30, 9:18 PM CDT | Special Weather Statement | OUN | Johnston | 27 min |
| Jun 30, 9:29 PM CDT | Special Weather Statement | OUN | Kiowa | 31 min |
| Jun 30, 9:47 PM CDT | Special Weather Statement | OUN | Carter, Love | 28 min |
| Jun 30, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 53 min |
| Jun 30, 10:22 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Carter, Johnston, Love, Marshall, Murray | 38 min |
| Jun 30, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 63 min |
| Jul 1, 12:37 AM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.